Wildfire, Latimer
- When
- August 28, 10:00 AM CST to August 31, 8:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with drying fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late August. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County, where over 350 acres were burned, and Pushmataha…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with drying fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late August. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County, where over 350 acres were burned, and Pushmataha County, where over 250 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 28, 5:18 AM CST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 618 AM CDT Mon Aug 28 2023 ...New AVIATION... .SHORT TERM... (Today) Issued at 307 AM CDT Mon Aug 28 2023 Temperatures are running 5 to 15 degrees cooler than 24 hours ago at this time. High temperatures this afternoon are expected to be near or below normal for this time of year in the wake of Saturday/Sunday's cold front passage. && .LONG TERM... (Tonight through Sunday) Issued at 307 AM CDT Mon Aug 28 2023 Near normal temperatures are forecast through Thursday with a weak surface boundary moving through the area mid-week as an upper level trof sweeps across the Great Lakes and into the Northeast. Temperature are expected to warm up late in the week and over the holiday weekend as the upper level ridge currently over the Southwest moves back over the Plains. Most areas across eastern Oklahoma and western Arkansas have not seen appreciable rain over the past two weeks with some areas of extreme southeast Oklahoma going over 40 days without one-tenth of an inch of rain. With another 7 days of dry weather forecast for the area, vegetation will become more stressed. This will likely lead to increased fire weather concerns, especially across extreme southeast Oklahoma. && .AVIATION... (12Z TAFS) Issued at 618 AM CDT Mon Aug 28 2023 There is some potential for MVFR cigs at the far NW AR sites this morning, and this has been covered by TEMPOs from 12Z to 16Z. Aside from this, some bkn low-end VFR cloud across W AR and SE OK will scatter out some later today, along with some passing high cloud at all sites. N/NE sfc wind will prevail below impactful levels. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 89 65 92 67 / 0 0 0 0 FSM 93 68 94 69 / 0 0 0 0 MLC 91 65 94 65 / 0 0 0 0 BVO 88 62 92 62 / 0 0 0 0 FYV 89 60 90 62 / 0 0 0 0 BYV 86 60 87 63 / 0 0 0 0 MKO 88 63 90 64 / 0 0 0 0 MIO 86 62 90 62 / 0 0 0 0 F10 87 63 90 64 / 0 0 0 0 HHW 93 67 94 67 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....06 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 449 AM CDT Mon Aug 28 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 449 AM CDT Mon Aug 28 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. No hazardous weather is expected through Tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY THROUGH SUNDAY...No Hazards. EXTENDED DISCUSSION... Temperatures are expected to be near normal for this time of year through Thursday with a warm up expected as we move into the Labor Day weekend. Little to no rain is expected during this time. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133784, 1133785.